New York, 2023High Wind in New York, February 3, 2023
February 3, 2023 · NWS OKX · 5 events in 5 counties and zones
An arctic cold front passed through the region during the morning of February 3, 2023. Strong cold air advection along with a tightening pressure gradient produced high winds over Southeastern New York during the afternoon and evening hours of this day.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An arctic cold front passed through the region during the morning of February 3, 2023. Strong cold air advection along with a tightening pressure gradient produced high winds over Southeastern New York during the afternoon and evening hours of this day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Feb 3, 9:56 AM EST, 3 hours 4 minutes earlier.
Area forecast discussion, Feb 3, 9:56 AM EST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service New York NY
956 AM EST Fri Feb 3 2023
.SYNOPSIS...
High pressure will be the dominant weather feature through Tuesday
with only a weak trough shifting through during Sunday night into
Monday morning. A frontal system may impact the area during the
middle of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Forecast on track with just a few minor adjustments to the
current observations. The arctic cold front has now shifted
through the entire forecast area, and high pressure will build
in behind it. Temperatures will gradually fall today, with our
high temperatures already occurring early this morning. Expect
the entire area to be in the teens by around sunset. The
temperatures fall even further tonight, with lows ranging from 0
to -5 across the interior, to around 10 degrees in NYC. See the
climate section below regarding record low temperatures.
A strong gusty NW flow will make temperatures feel even colder.
Minimum wind chill values during the day will be reached late
in the day, ranging from slightly above zero to slight less than
10 below by late in the afternoon. Tonight, the wind chill
values will range from -25 to -30 across the northeast interior
CT (Northern portions of Middlesex and New London), where a Wind
Chill Warning remain in effect. Across the Lower Hudson Valley,
the remainder of CT, Western Passaic in NJ and eastern Suffolk
County, a wind chill advisory remain in effect as wind chill
values fall to -15 to -20. For the remainder of the forecast
area, will continue to go with an SPS as wind chill values fall
to -5 to -15.
NW winds today will be sustained between 20 and 25 mph with gusts to
35 mph. Gusts tonight could reach 40 to 45 mph.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY/...
The arctic airmass remains in place early Saturday with morning
temperatures in the single digits and lower teens. The high slides
overhead on Saturday, resulting in mostly sunny skies and relaxing
winds. The combination of ample daytime heating and the frigid
airmass sliding to the east, temperatures will rise through the day,
but still remain rather cold, with highs only in the lower and
middle 20s.
Saturday evening and overnight, the high slides offshore and the
wind increases out of the SW. This will allow a warmer airmass to
move back into the region. The warm air advection will result in
temperatures warming through the night Saturday and through the day
Sunday. Overnight lows Saturday night will occur early with lows in
the teens and lower 20s. By Sunrise, temperatures will be in the
lower 20s to lower 30s.
SW winds continue to increase on Sunday with gusts upwards of 30-35
mph along the coast. Temperatures continue to rise such that highs
in the afternoon will be in the middle to upper 40s. Conditions are
expected to remain dry through the short term period.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
No significant changes in the extended. Some light rain showers
along the coast are possible Sunday night as moisture from a
developing low well to the south. Otherwise, dry weather is expected
early next week as heights climb on Monday with an upper ridge
building into the region. Surface high pressure in place on Monday
tracks off the coast Tuesday and the northerly flow veers southerly
in response.
Global guidance continues to indicate a cold front approaches from
the west late Tuesday, tracking east through the region into
Wednesday. Forecast confidence lowers midweek with models diverging
in timing, strength, and positioning of this frontal system, and
what lies behind it. The 00z GFS quickly swings a trough through
behind the frontal passage, while its Canadian and European
counterparts largely retain ridging aloft. Maintained low chance
PoPs because of these differences.
Temperatures average about 10 degrees above climatological normals
much of the period, with highs most days around 50, and lows in the
30s. National blended guidance was followed for this update.
&&
.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
An arctic cold front is south of the region, and high pressure
continues to slowly build in from the Midwest today, while a
deepening low tracks north across eastern Canada.
VFR through the period. NW flow will continue to increase
through the morning hours. NW winds 20-25kt G30-35kt persist
through this evening before starting to lighten overnight,
becoming 10-15 kt after 12z Saturday.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
NW gusts late this morning into early afternoon may
occasionally be more in the 25-30 kt range.
A few isolated gusts of 40 kt are possible mid to late this
afternoon.
OUTLOOK FOR 06Z SATURDAY THROUGH TUESDAY...
Saturday...VFR. NW winds around 15kt G20-25kt in the morning,
diminishing through the day to around 10kt with gusts ending.
Sunday and Monday...Mainly VFR, with some MVFR possible Sunday night
into early Monday with a chance of showers - mainly east of NYC.
Tuesday...VFR. SW gusts 20-25kt in the afternoon.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
A Gale Warning remains in effect for all waters thru early Sat
morning. NW gusts 30-40 kts are expected, with isolated gusts
to 45 kt. Expect ocean wave heights to reach 5-10 feet.
Also, moderate freezing spray is expected with the gusty winds
along with the very cold temperatures across all waters, and a
Freezing Spray Advisory remains in effect from 1 pm today
through 1 pm Saturday.
SCA wind gusts remains likely on all waters Saturday morning with
gusts 25 - 30 kt. By Saturday afternoon, winds drop below SCA for
all waters but SCA gusts likely come back by Saturday night as
winds increase out of the SW. SCA conditions become likely for
all waters again on Sunday with gales possible on the eastern
ocean zones.
Winds lower below SCA threshold Sunday night on sheltered waters and
persist on the ocean into Monday afternoon. Ocean seas 6-9 ft lower
to under 5 ft late Monday. Sub-SCA conditions are expected on all
waters Monday night and Tuesday.
A frontal passage late Tuesday into Wednesday may lead to a period
of gales on the ocean waters and SCA conditions elsewhere.
&&
.HYDROLOGY...
There are no hydrologic concerns through mid next week.
&&
.CLIMATE...
The following are record low temperatures for Saturday, February 4,
2023. Currently the forecast reflects that the records may be
reached at some of our climate sites.
Record Low Temperature
------------------------------
Central Park........ 0 (1918)
LaGuardia...........10 (1996)
Kennedy............. 9 (1996)
Islip...............-1 (1965)
Newark.............. 7 (1996)
Bridgeport.......... 5 (1996)
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Chill Advisory from 5 PM this afternoon to 9 AM EST
Saturday for CTZ005-006-009>012.
Wind Chill Warning from 5 PM this afternoon to 9 AM EST
Saturday for CTZ007-008.
NY...Wind Chill Advisory from 5 PM this afternoon to 9 AM EST
Saturday for NYZ067>070-079-081.
NJ...Wind Chill Advisory from 5 PM this afternoon to 9 AM EST
Saturday for NJZ002.
MARINE...Gale Warning until 7 AM EST Saturday for ANZ331-332-340-350.
Freezing Spray Advisory from 1 PM this afternoon to 1 PM EST
Saturday for ANZ331-332-335-338-340-345-350-353-355.
Gale Warning until 3 AM EST Saturday for ANZ335-338-345-353-
355.
&&
SYNOPSIS...BC/DR
NEAR TERM...BC/JC
SHORT TERM...BC
LONG TERM...DS
AVIATION...JM/DR
MARINE...BC/DR
HYDROLOGY...BC/DR
CLIMATE...Hazardous weather outlook, Feb 3, 3:45 AM EST, 9 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
345 AM EST Fri Feb 3 2023
NJZ004-006-103>108-NYZ071>075-078-080-176>179-040845-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northwest Suffolk-Southwest Suffolk-Northern Queens-Northern Nassau-
Southern Queens-Southern Nassau-
345 AM EST Fri Feb 3 2023
This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.
.DAY ONE...Today and tonight.
A dangerously cold air mass is expected to settle over the region
today and tonight. Please refer to the Special Weather Statement for
additional details.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
A dangerously cold air mass is expected to settle over the region
Saturday morning. Please refer to the Special Weather Statement for
additional details.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ005-006-009>012-NJZ002-NYZ067>070-040845-
Northern Fairfield-Northern New Haven-Southern Fairfield-
Southern New Haven-Southern Middlesex-Southern New London-
Western Passaic-Orange-Putnam-Rockland-Northern Westchester-
345 AM EST Fri Feb 3 2023
...WIND CHILL ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 9 AM
EST SATURDAY...
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Chill Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Chill Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ007-008-040845-
Northern Middlesex-Northern New London-
345 AM EST Fri Feb 3 2023
...WIND CHILL WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 9 AM EST
SATURDAY...
This Hazardous Weather Outlook is for southern Connecticut.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Chill Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Chill Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ079-081-040845-
Northeast Suffolk-Southeast Suffolk-
345 AM EST Fri Feb 3 2023
...WIND CHILL ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 9 AM
EST SATURDAY...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Chill Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Chill Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ335-338-345-353-355-040845-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
345 AM EST Fri Feb 3 2023
...GALE WARNING IN EFFECT UNTIL 3 AM EST SATURDAY...
...FREEZING SPRAY ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
1 PM EST SATURDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
Freezing Spray Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Freezing Spray Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ331-332-340-350-040845-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Peconic and Gardiners Bays-
Moriches Inlet NY to Montauk Point NY out 20 nm-
345 AM EST Fri Feb 3 2023
...GALE WARNING IN EFFECT UNTIL 7 AM EST SATURDAY...
...FREEZING SPRAY ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
1 PM EST SATURDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
Freezing Spray Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
Freezing Spray Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
High Wind, Northern Nassau
- When
- February 3, 1:00 PM EST to 2:00 PM EST
- Where
- Northern Nassau forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.732, -73.585 (the zone’s center; the record gives no point)
At 132 PM Local Standard Time, a measured wind gust of 62 mph was recorded at a mesonet station (Bayville Station) at an elevation of 41 feet above ground level, located at Matinecock Point in Glen Cove, NY.
High Wind, Orange
- When
- February 3, 3:00 PM EST to 4:00 PM EST
- Where
- Orange forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.402, -74.306 (the zone’s center; the record gives no point)
A trained spotter reported a downed tree, 14 inches in diameter, across Cromwell Road, 2 miles NW of Monroe, NY, at 344 PM Local Standard Time.
High Wind, Northwest Suffolk
- When
- February 3, 6:00 PM EST to 7:00 PM EST
- Where
- Northwest Suffolk forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.941, -72.685 (the zone’s center; the record gives no point)
A measured wind gust of 66 mph was recorded at a mesonet station located in Eatons Neck, NY at 623 PM Local Standard Time at an elevation of 71 feet. Additionally, a trained spotter reported a large downed tree at the corner of Norwood and New York Avenues in Port Jefferson, NY at 645 PM Local Standard Time.
High Wind, Northeast Suffolk
- When
- February 3, 6:00 PM EST to 9:00 PM EST
- Where
- Northeast Suffolk forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.941, -72.685 (the zone’s center; the record gives no point)
A measured wind gust of 66 mph was recorded at a mesonet station located in Baiting Hollow, NY at 819 PM Local Standard Time at an elevation of 78 feet. Additionally a measured wind gust of 58 mph was recorded at a mesonet station located in Southold, NY at 605 PM Local Standard Time.
High Wind, Southwest Suffolk
- When
- February 3, 7:00 PM EST to 8:00 PM EST
- Where
- Southwest Suffolk forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.941, -72.685 (the zone’s center; the record gives no point)
A measured wind gust of 61 mph was recorded at a mesonet station located at the Point O Woods Yacht Club, 1 mile ENE of Ocean Beach, NY at 710 PM Local Standard Time.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Massachusetts, February 3, 20231 death · 1 injured · $61,000 · 56 kt wind · 15 events
- Extreme Cold and Winter Weather in Maine, February 3 to 4, 202319 events
- Extreme Cold in Maine, February 3 to 4, 202318 events
- Extreme Cold in Vermont, February 3 to 4, 202317 events
- Extreme Cold in New Hampshire, February 3 to 4, 202315 events
- Cold and Winter Weather in Michigan, February 3, 202312 events
- High Wind in Montana, February 3 to 4, 202364 kt wind · 12 events
- Extreme Cold in New York, February 3 to 4, 20239 events
- Marine High Wind in North Atlantic Coastal Waters, February 3, 202356 kt wind · 7 events
- Extreme Cold and Strong Wind in Vermont, February 3 to 4, 20236 events
- High Wind in Wyoming, February 3 to 4, 202360 kt wind · 5 events
- Extreme Cold and Strong Wind in Massachusetts, February 3 to 4, 20234 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1069938, 1069944, 1069940, 1069943, 1069942.